Florida, 2008

Lightning Strike in Florida, September 30, 2008

September 30, 2008 · NWS TBW · 1 event in 1 county or zone

A trough of low pressure was in place across the southern half of the area with upper impulses moving over the area. Numerous showers and scattered thunderstorms formed and moved over the area in this unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A trough of low pressure was in place across the southern half of the area with upper impulses moving over the area. Numerous showers and scattered thunderstorms formed and moved over the area in this unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 30, 12:18 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 30, 12:18 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
118 PM EDT TUE SEP 30 2008

.SHORT TERM (TONIGHT-THURSDAY)...MODERATE RAINFALL...CLOUD
COVER...AND THUNDERSTORMS ASSOCIATED WITH AN AREA OF WEAK HIGH
PRESSURE OFF THE SOUTHWEST COAST CONTINUE TO TRACK TO THE EAST AND
SOUTHEAST THIS AFTERNOON. THE STRONGEST CONVECTION IS EXPECTED TO
TRACK ONSHORE SOUTH OF BONITA SPRINGS IN COLLIER COUNTY...WHILE
MODERATE TO SOMETIMES HEAVY RAINFALL IMPACTS MUCH OF CHARLOTTE AND
LEE COUNTIES. THIS RAINFALL WILL EXACERBATE THE ALREADY SATURATED
CONDITIONS DUE TO RECENT RAINFALL...AND A FLOOD ADVISORY WILL
REMAIN IN EFFECT THROUGH 3PM.

PRECIPITATION COVERAGE IS WANING QUICKLY BEHIND THE LOW...AND DRY
AIR WILL FILTER IN QUICKLY. DRY AIR ASSOCIATED WITH AN EARLY
SEASON TROUGH WILL AFFECT THE REGION THROUGH AT LEAST THURSDAY.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...VERY FEW CHANGES WERE MADE
TO THE ONGOING EXTENDED FORECAST. THE EASTERN U.S. UPPER-LEVEL
TROUGH WILL FLATTEN AND LIFT NORTHWARD THROUGH THE PERIOD ALLOWING
500MB HEIGHTS TO RECOVER. MODELS DIFFER ON THE EVOLUTION OF THE
SURFACE PATTERN DURING THIS TIME...BUT WITH EASTERLY FLOW
RETURNING...WE SHOULD SEE A GRADUAL INCREASE IN LOW-LEVEL MOISTURE
WITH SHOWER CHANCES INCREASING EACH DAY. AS THE NEXT UPPER-TROUGH
MOVES EASTWARD ACROSS THE MID-SECTION OF THE COUNTRY...DEEPER
MOISTURE IS PULLED NORTHWARD OVER THE STATE. THIS WILL BRING 2 INCH
PRECIPITABLE WATERS BACK TO OUR AREA...RESULTING IN A CHANCE OF
THUNDERSTORMS EACH DAY NEXT WEEK.

&&

.AVIATION...THE MAIN AREA OF THUNDERSTORMS SHOULD PASS SOUTH OF FMY
AND RSW THIS AFTERNOON...WITH MAINLY STEADY LIGHT RAIN FOR A FEW
HOURS. EXPECT MVFR CEILINGS OF AROUND 2000 FEET WITH 5 TO 6 MILES
VISIBILITIES UNTIL THE RAIN CLEARS. OTHERWISE...SHOWERS AND A FEW
STORMS ARE POSSIBLE ON THE EDGE OF THE DRY AIR NEAR TPA AND SRQ...
BUT SHOULD REMAIN MAINLY EAST OF THE TERMINALS. EXPECT VFR
CONDITIONS EVERYWHERE BY 00Z.

&&

.MARINE...COASTAL WATERS FROM BONITA SPRINGS TO CHARLOTTE
HARBOR...AND AREAS OFF SHORE WILL BE IMPACTED BY MODERATE RAINFALL
WINDS OF AROUND 15 KNOTS WITH HIGHER GUSTS...AND EMBEDDED
THUNDERSTORMS THROUGH MID AFTERNOON TODAY. DRY AIR WILL FILTER IN
OVERNIGHT AS A SURFACE BOUNDARY SLIDES SOUTH OF FLORIDA. WINDS AND
WAVES WILL NOT POSE A HAZARD THROUGH AT LEAST THE END OF THE WEEK.

&&

.FIRE WEATHER...A TROUGH OF LOW PRESSURE WILL HELP PUSH THE MOIST
AND SOMEWHAT UNSTABLE AIRMASS OVER CENTRAL AND SOUTHERN FLORIDA
WELL TO THE SOUTH BEGINNING OVERNIGHT AND LASTING THROUGH THE END
OF THE WEEK. TEMPERATURES WILL BE A FEW DEGREES BELOW AVERAGE AND
DEW POINTS ARE EXPECTED TO DROP INTO THE 50S. CURRENTLY CRITICAL
CONDITIONS ARE NOT ANTICIPATED...HOWEVER...AN HOUR OR TWO OF
CRITICAL RH VALUES ARE POSSIBLE FROM HERNANDO COUNTY NORTHWARD
THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  87  68  84 /   0   0   0   0
FMY  70  87  69  86 /  20   0   0   0
GIF  69  88  66  86 /  10   0   0   0
SRQ  70  86  69  84 /  10   0   0   0
BKV  65  87  59  82 /   0   0   0   0
SPG  73  86  72  84 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD ADVISORY FOR LEE AND CHARLOTTE COUNTIES THROUGH 3 PM EDT.
GULF WATERS...NONE. &&

SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...JILLSON
Hazardous weather outlook, Sep 30, 4:30 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT TUE SEP 30 2008

FLZ039-042-043-048>052-055>057-060>062-065-301600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK AREA OF LOW PRESSURE OVER THE SOUTHERN GULF OF MEXICO WILL
MOVE EAST NORTHEAST ALONG A BOUNDARY ACROSS THE SOUTH CENTRAL
FLORIDA PENINSULA TODAY AND INTO THE WESTERN ATLANTIC OCEAN
TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE REGION TODAY WITH THE BEST CHANCE SOUTH OF THE
TAMPA BAY AREA. THE MAIN THREATS FROM ANY STORMS WILL BE LOCALLY
HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...FIRE WEATHER IMPACT...
DRIER AIR WILL MOVE BACK INTO THE REGION ON THURSDAY. THIS WILL
WILL RESULT IN LOW RELATIVE HUMIDITY VALUES AND A HIGH FIRE
WEATHER DANGER THURSDAY AFTERNOON NORTH OF THE TAMPA BAY AREA.

...THUNDERSTORM IMPACT...
MOISTURE WILL BEGIN TO INCREASE OVER THE WEEKEND AND THIS COMBINED
WITH DAYTIME HEATING AND THE SEA BREEZES WILL CAUSE SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN
THREATS FROM ANY STORMS WILL CONTINUE TO BE LOCALLY HEAVY
RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The radar

The Tampa radar (KTBW), 138 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
September 30, 3:30 PM EST
Where
Lee County, 0.75 mi SSE of Page Park - Pine Manor
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
26.561, -81.863

Lightning struck a pine tree in the Fort Myers Villas neighborhood. The strike scorched the tree and scattered debris over fifty feet away, breaking windows on at least five nearby homes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129924.